West Virginia, 2013

Flash Flood and Damaging Wind in West Virginia, July 9, 2013

July 9, 2013 · NWS PBZ · 2 events in 2 counties and zones

Widespread showers and thunderstorms developed well in advance of a cold front and upper level trough moving toward the Upper Ohio Valley. Scattered severe storms and some flash flooding and flooding occurred across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Widespread showers and thunderstorms developed well in advance of a cold front and upper level trough moving toward the Upper Ohio Valley. Scattered severe storms and some flash flooding and flooding occurred across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 6:12 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 9, 6:12 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 PM EDT TUE JUL 9 2013

.SYNOPSIS...
A SERIES OF UPPER DISTURBANCES WILL MAINTAIN CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH WEDNESDAY. A COLD FRONT WILL MOVE
THROUGH EARLY THURSDAY...BRINGING COOLER AND MORE COMFORTABLE
CONDITIONS FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED FORECAST TO BRING HIGHER POPS ACROSS ENTIRE FORECAST
TONIGHT AS BAND OF SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO
MOVE EAST ACROSS NERN OH. ENOUGH SUPPORT FROM A S/W TROUGH ALOFT
AND LOW LEVEL INSTABILITY TO KEEP ACTIVITY MOVING E.

PREVIOUS DISCUSSION FOLLOWS...
AS PREDICTED STORMS ARE FIRING UP ACROSS CENTRAL OHIO AND MOVING
SOUTHEAST INTO EAST CENTRAL OHIO. ATMOSPHERE HAS TONS OF ENERGY TO
WORK WITH AS ANALYZED BY RAP MODEL. MUCAPES EXCEED 3.0 KJKG-1
WHILE MOISTURE CONV AND EQUIV POT TEMP ADV ARE HIGH SUPPORTING
UPSTREAM DEVELOPMENT. BUFR SOUNDINGS SHOW A TROPICAL STATE TO OUR
ENVIRONMENT WITH WARM CLOUD PROCESSES IN EFFECT. UPDATED FORECAST
TO INCREASE POPS OVER E CENTRAL OHIO AND ADD HEAVY RAIN ATTRIBUTE
TO WEATHER GRIDS BASED ON OBSERVED RAINFALL AMOUNTS.

LATEST HRRR CONTINUES TO POINTS TO AN MCS TRAVERSING SERN OH AND
NRN WV DURING THE OVERNIGHT HOURS. THESE ARE LOCATIONS THAT CAN
NOT HANDLE A LOT OF QPF. RAIN AMOUNTS LESS THAN AN INCH PER HOUR
WOULD BE ENOUGH TO CREATE FLASH FLOODING. OUR CURRENT FLASH FLOOD
WATCH LOOKS GOOD WITH NO CHANGES PLANNED. WITH INCREASED
CONFIDENCE PER RECENT HIGH RESOLUTION MODELS...RAISED POP NUMBERS
OVER THE AFOREMENTIONED AREA DURING THE NIGHT TIME HOURS.

TEMPERATURES WERE LEFT CLOSE TO A BLEND OF GFS LAMP/NAM GUIDANCE
TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
PCPN ONGOING WED MRNG SHOULD DECR IN CVRG BY MID-MRNG. MDT INSTBY
XPCD TO BCM ESTABLISHED THRU FCST AREA BY LATE MRNG OWING TO
COOLING MID-LVL TEMPS AND ABUNDANT LOW-LVL MSTR CHARACTERIZED BY
DEWPTS IN THE LWR 70S.

MRNG CLD CVR XPCD TO BCM BKN AND ALLOW PATCHY HEATING OF THIS VERY
MOIST AMS...WHICH WILL AID IN BOTH WEAKENING THE CAP AND
STEEPENING LOW-LVL LAPSE RATES. TSTM CVRG XPCD TO INCR MARKEDLY BY
EARLY AFTN. DESPITE WEAK MID-LVL FLOW...MDT INSTBY MAY BE
SUFFICIENT TO SUPPORT TSTM ORGANIZATION. GIVEN XPCD DRY AIR ATOP
DP MOIST LYR...LRG HAIL AND DMGG WIND GUSTS BOTH WILL BE PSBL FROM
ANY TSTMS.

MRNG CLD CVR WILL RESTRICT HEATING INITIALLY. BUT OVNGT MINIMA IN
THE 70S WILL OFFER A HEAD START TO MAXIMA IN THE LWR 80S-MID 80S
FOR TMW.

PWATS WILL RMN QUITE HIGH THRU WED NGT...PSBLY APRCHG 2.0 IN. SUCH
VALUES ARE MORE THAN 2 STANDARD DEVIATIONS ABV NRML VALUES AND
WILL ENCOURAGE VERY HIGH PCPN RATES IN TSTMS. FLASH FLOOD WATCH
CONTS THRU WED NGT DURG THIS PD OF HIGH PWATS.

CDFNT WILL PROGRESS THRU FCST AREA WED NGT...LKLY PROVIDING
ADDITIONAL FOCUSED PCPN WED EVE. PCPN WILL SHIFT SEWD OVNGT AND
SHOULD VACATE THE FCST AREA BY MID-MRNG THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS ARE NOW IN BETTER AGREEMENT BUILDING IN HIGH PRESSURE FOR
THE WEEKEND. THIS WOULD MEAN DRY AND COMFORTABLE CONDITIONS FOR
MUCH OF THE LONG TERM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MEDIUM CONFIDENCE FORECAST.

VFR WEATHER WILL GIVE WAY TO A BRIEF BOUT OF MVFR CIGS AND VIS AS
RW/TRW MOVE ACROSS THE AREA THIS EVNG. YET ANOTHER MID LVL IMPULSE
TRACKS ACROSS OVERNIGHT...SO CARRYING PREVAILING RW. THUNDER WILL
BE ISOLD SO IT WAS NOT INCLUDED.

IFR CIGS WILL ESTABLISH ACR FKL AND DUJ DURING THE PRE DAWN HOURS
WHERE BL MOISTURE IS GREATEST. THESE CIGS SHALL LIFT QUICKLY
AROUND DAWN AS MID CLOUDS ARRIVE FM THE W.

VFR RULES WED...OUTSIDE IF A AIRPORT IS HIT WITH A SHOWER OR
THUNDERSTORM. TIMING ISSUES ARE TOUGH...SO HELD OFF FROM
PREVAILING WEATHER FOR NOW UNTIL UPSTREAM DEVELOPMENT OCCURS. ZZV
COULD SEE A PERIOD OF MVFR HAZE.

OUTLOOK.../00Z THURSDAY THROUGH SUNDAY/...
IFR WEATHER IS POSSIBLE AGAIN THURSDAY IN SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR OHZ039>041-
     049-050-059.
     FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR OHZ048-057-
     058-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR PAZ020-021-
     029-031-073>076.
WV...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR WVZ001>004-
     023-041.
     FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR WVZ012-021-
     022.

&&

SYNOPSIS...34
NEAR TERM...98/34
SHORT TERM...KRAMAR
AVIATION...98
Hazardous weather outlook, Jul 9, 12:26 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT TUE JUL 9 2013

MDZ001-PAZ020-021-029-031-073>076-WVZ023-041-101730-
GARRETT-BEAVER-ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER-
126 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

PAZ007>009-013>016-022-023-101730-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
126 PM EDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS CAPABLE OF VERY HEAVY RAIN COULD PRODUCE
FLASH FLOODING WEDNESDAY AND WEDNESDAY NIGHT. A FLASH FLOOD WATCH
MAY BE NEEDED.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

OHZ048-057-058-068-069-WVZ012-101730-
COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-
126 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED TODAY AND MAY BE NEEDED
AGAIN ON WEDNESDAY.

OHZ039>041-049-050-059-WVZ001>004-101730-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-HANCOCK-
BROOKE-OHIO-MARSHALL-
126 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED TODAY AND MAY BE NEEDED
AGAIN ON WEDNESDAY.

WVZ021-022-101730-
MARION-MONONGALIA-
126 PM EDT TUE JUL 9 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

KRAMAR

In the hours before

Local storm report, Jul 9, 5:03 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       ORANGE                  40.29N  81.68W
07/09/2013  M1.30 INCH       COSHOCTON          OH   TRAINED SPOTTER

            IN 45 MINUTES

&&

EVENT NUMBER PBZ1302373

98
Special weather statement, Jul 9, 5:23 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT TUE JUL 9 2013

OHZ039-092300-
TUSCARAWAS OH-
623 PM EDT TUE JUL 9 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TUSCARAWAS COUNTY...

AT 621 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
STRASBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  STRASBURG...          BOLIVAR...            MINERAL CITY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4064 8163 4065 8149 4067 8146 4067 8144
      4066 8140 4065 8132 4052 8134 4055 8165

KRAMAR
Special weather statement, Jul 9, 5:50 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE JUL 9 2013

OHZ069-WVZ004-012-100000-
MARSHALL WV-MONROE OH-WETZEL WV-
650 PM EDT TUE JUL 9 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONROE...SOUTHWESTERN
MARSHALL AND WETZEL COUNTIES...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BENWOOD...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  ROUND BOTTOM...       FLY...                CLARINGTON...
  CAMERON...            HANNIBAL...           PROCTOR...
  NEW MARTINSVILLE...   FAIRVIEW...           PORTERS FALLS...
  WILEYVILLE...         PINE GROVE...         JACKSONBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3947 8071 3959 8086 3958 8089 3960 8095
      3954 8103 3954 8104 3957 8105 3957 8109
      3967 8099 3980 8100 3976 8076 3968 8050
      3949 8061 3946 8066
Local storm report, Jul 9, 5:54 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT TUE JUL 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
07/09/2013  M0.75 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1302374

98
Special weather statement, Jul 9, 5:59 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT TUE JUL 9 2013

OHZ039-040-092345-
CARROLL OH-TUSCARAWAS OH-
659 PM EDT TUE JUL 9 2013

...A THUNDERSTORM WILL AFFECT CARROLL AND NORTHEASTERN TUSCARAWAS
COUNTIES...

AT 655 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DELLROY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  DELLROY...            CARROLLTON...         KILGORE...
  MECHANICSTOWN...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4066 8132 4067 8093 4067 8092 4064 8091
      4064 8086 4055 8086 4056 8092 4048 8092
      4045 8095 4051 8133
Special weather statement, Jul 9, 6:14 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT TUE JUL 9 2013

PAZ020-021-029-100000-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
714 PM EDT TUE JUL 9 2013

...A THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
WASHINGTON...SOUTH CENTRAL BEAVER AND WEST CENTRAL ALLEGHENY
COUNTIES...

AT 712 PM EDT...A THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF RACCOON
CREEK STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  RACCOON CREEK STATE PARK...                 FLORENCE...
  IMPERIAL...           MOON...               SEWICKLEY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4060 8017 4042 8007 4041 8046 4048 8049

The radar

The Pittsburgh radar (KPBZ), 118 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wetzel

When
July 9, 6:22 PM EST
Where
Wetzel County, 0.53 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.500, -80.560

The 911 Call Center reported trees and power lines down.

Flash Flood, Marion

When
July 9, 6:23 PM EST to 9:30 PM EST
Where
Marion County, 0.72 mi SW of Everson to 0.98 mi SE of Highland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.442, -80.239

The media reports Manley Run Road and Coons Run Road closed due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459992, 459991.